MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II RESURF PAT 26MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II RESURF PAT 26MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420580
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Laxity (4526)
Date of Event 07/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka had been performed on (b)(6) 2010 with a genesis ii system, the patient experienced instability in the knee for a couple of months.This adverse event was addressed via revision surgery on (b)(6) 2022.Upon inspection, it was noticed that the gns ii resurf pat 26mm was loose.Patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The clinical/medical evaluation concluded that based on a review of the two undated, unlabeled photos of the explant, two of the chart sticks, and two undated, unlabeled x-ray photos were provided but do not indicate a root cause of the broken insert post.The revision finding of the reported loosening was confirmed to be related to the broken post.However, the patient¿s body habitus of 238 pounds could not be ruled out as a possible contributory factor.Per the ifu for the knee systems; ¿the implant can break or become damaged because of strenuous activity or trauma and has a finite expected service life and may need to be replaced in the future.¿ it should also be noted the implant was implanted 12 years prior to the revision.According to the report, the patient¿s current health status is unknown.Therefore, the patient impact beyond the instability, the revision, and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could not be corroborated.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file.This event was evaluated by our quality team and the evaluation could not confirm this failure as a result of a non conforming product, as the device was found to be too damaged from prolonged use.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The clinical/medical evaluation concluded that based on a review of the two undated, unlabeled photos of the explant, two of the chart sticks, and two undated, unlabeled x-ray photos were provided but do not indicate a root cause of the broken insert post.The revision finding of the reported loosening was confirmed to be related to the broken post.However, the patient¿s body habitus of 238 pounds could not be ruled out as a possible contributory factor.Per the instruction for use for the knee systems; ¿the implant can break or become damaged because of strenuous activity or trauma and has a finite expected service life and may need to be replaced in the future.¿ it should also be noted the implant was implanted 12 years prior to the revision.According to the report, the patient¿s current health status is unknown.Therefore, the patient impact beyond the instability, the revision, and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could not be corroborated.Factors that could contribute to the reported event include traumatic injury, size selected, postoperative care.This event was evaluated by our quality team and the evaluation could not confirm this failure as a result of a non conforming product, as the device was found to be too damaged from prolonged use.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II RESURF PAT 26MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15136591
Report Number1020279-2022-03550
Device Sequence Number14730118
Product Code JWH
UDI-Device Identifier03596010208323
UDI-Public03596010208323
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2020
Device Model Number71420580
Device Catalogue Number71420580
Device Lot Number10BM10026
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2022
Supplement Date Received by Manufacturer11/03/2022
11/17/2022
Initial Report FDA Received Date07/29/2022
Supplement Report FDA Received Date11/07/2022
11/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale
Patient Weight108 KG